Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 11, NWS North Platte, NE

August 31, 20234 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Aug 31, 2023, 12:53 PM MDT for 4 counties in Nebraska. It took effect at Sep 1, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 12:53 PM MDT (18:53 UTC)
In effect from
Sep 1, 2023, 12:00 PM MDT
Expired
Sep 1, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-879 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS83 KLBF 311853
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
153 PM CDT Thu Aug 31 2023

..Critical Fire Weather Conditions Expected Friday Afternoon
Across Far Southwest Nebraska...

NEZ210-011500-
/O.NEW.KLBF.FW.W.0011.230901T1800Z-230902T0100Z/
Frenchman Basin-
1253 PM MDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT, OR 1 PM 
to 8PM CDT, FRIDAY FOR LOW HUMIDITY AND GUSTY SOUTH WINDS...
 
* AFFECTED AREA...Fire weather zone 210 Frenchman Basin across 
  far southwest Nebraska. 

* WIND...From the south at 10 to 20 mph with gusts over 25 mph
  expected. 

* HUMIDITY...as low as 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Taylor/Richie
1 follow-up statement
088 
WWUS83 KLBF 011849
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
149 PM CDT Fri Sep 1 2023

...NEAR-CRITICAL TO CRITICAL FIRE WEATHER WEATHER CONDITIONS THIS
AFTERNOON AND AGAIN SATURDAY AFTERNOON ACROSS FAR SOUTHWEST
NEBRASKA...

NEZ210-021200-
/O.NEW.KLBF.FW.A.0005.230902T1800Z-230903T0100Z/
/O.CON.KLBF.FW.W.0011.000000T0000Z-230902T0100Z/
Frenchman Basin-
1249 PM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY SOUTH WINDS FOR FIRE WEATHER ZONE 
210... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON 
THROUGH SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SOUTH WINDS 
FOR FIRE WEATHER ZONE 210...

The National Weather Service in North Platte has issued a Fire
Weather Watch, which is in effect from Saturday afternoon through
Saturday evening. 

* AFFECTED AREA...Fire Weather Zone 210, Freshman Basin across far
  southwest Nebraska.

* WIND...From the south at 10 to 20 mph with gusts up 25 mph
  possible.

* HUMIDITY...as low as 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ219-021200-
/O.NEW.KLBF.FW.A.0005.230902T1800Z-230903T0100Z/
Loess Plains-
149 PM CDT Fri Sep 1 2023

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SOUTH WINDS FOR FIRE 
WEATHER ZONE 219...

The National Weather Service in North Platte has issued a Fire
Weather Watch, which is in effect from Saturday afternoon through
Saturday evening. 

* AFFECTED AREA...Fire Weather Zone 219, Loess Plains across
  southwest Nebraska.

* WIND...From the south at 10 to 20 mph with gusts up 25 mph
  possible.

* HUMIDITY...as low as 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Viken

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Aug 31, 11:49 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 11:49 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 PM CDT Thu Aug 31 2023

...Aviation Update...

.SYNOPSIS...
Issued at 332 AM CDT Thu Aug 31 2023

Key Messages:

- Fire weather conditions will be elevated Friday through Sunday and
  later forecasts may include a Fire Weather Watch in some areas.

- Record setting heat is predicted in some areas Friday through Sunday.

- The models continue to advertise a rain chance with the arrival of a
  cold front Monday and Tuesday but the models and WPC suggest less
  than 1/2 inch of rain and in some areas, none.

&&

.SHORT TERM...(Today through Friday)
Issued at 332 AM CDT Thu Aug 31 2023

An area of showers and thunderstorms moving through wrn and ncntl
Nebraska this morning are associated with an area of weak upper
level diffluence and modest h850-700mb theta-e advection fed by a 40-
50kt LLJ. The forecast leans on the HRRR and GEM regional models
which were the most aggressive. This mostly isolated rain activity
should exit ncntl Nebraska 12z-15z this morning in response to a
weakening LLJ.

The temperature forecast today, tonight and Friday uses the bias
corrected short term model blend for highs in the low to mid 90s
today and upper 90s to low 100s Friday. The RAP and NAM models show
dry air moving in from the south Friday which should support deep
mixing Saturday with h700mb temperatures 15C-16C. The forecast highs
in the low to mid 90s today wages mixing will not be as deep as
Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 332 AM CDT Thu Aug 31 2023

The NAM12 is predicting highs well into the 100s across ncntl
Nebraska Saturday- 108 at O'Neill. Low 100s are in place for this
forecast. The NAM12 was the best model predicting the KS heat wave
earlier this month- 115 at Manhattan. The model might be overdone
this weekend but given the southwest winds aloft, deep vertical
mixing and h700mb temperatures of 15C-16C, it might have the right
idea.

The Sunday temperature forecast is beyond the 84hr range of the NAM
but the GFS suggests a continuation of dry south winds. Highs Sunday
are slightly cooler, still around 100. The more southerly winds
Sunday would suggest less mixing. It's worth noting both the GFS and
NAM show highs near 108 Saturday and the GFS shows the same Sunday.

The models continue to advertise a rain chance with the arrival of a
cold front Monday and Tuesday. The upper level support, a vigorous
nrn stream short wave, is fairly progressive and the resulting QPF
backed by WPC is spartan. In fact, the models and WPC suggest less
than 1/2 inch of rain and in some areas, none.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Aug 31 2023

Conditions are expected to remain VFR across all of western and
north central Nebraska the next 24 hrs. Skies will mainly be clear
outside of a few mid and high clouds at times. LLWS can again be
expected tonight as southerly winds increase just off the surface.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Thu Aug 31 2023

Temperatures, winds and dew points continue to flirt with Red
Flag criteria Friday and into the weekend. Strongest winds will be
across ncntl Nebraska. The forecast wind speeds suggested by the NBM
of 15 mph Saturday and Sunday could be too weak- the 500m AGL winds
suggest speeds of 15 to 20 mph. South winds of 15 to 20 mph are in
place today and Friday which lines up with the 500m AGL
model consensus.

Fire officials suggested last week fuels could be in a volatile
state this week if no rain fell and fuels have continued to dry.
Fire weather conditions will be elevated Friday through Sunday and
later forecasts may include a Fire Weather Watch in some areas.

&&

.CLIMATE...
Issued at 245 PM CDT Wed Aug 30 2023

      Forecast Highs/Record Values (Years set)
                Fri 09/01      |   Sat 09/02       |    Sun 09/03
North Platte  99/ 99 (2011)    | 101/101 (1947)    | 100/ 99 (1960/'54)
Valentine    100/102 (1983/'64)| 102/103 (1983)    | 101/102 (1990)
Broken Bow    96/102 (1984)    | 101/ 99 (2022/'39)|  99/ 99 (1960)
Imperial     102/106 (1948)    | 103/106 (1922)    | 101/103 (2017)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
FIRE WEATHER...CDC
CLIMATE...CDC
Hazardous weather outlook, Aug 31, 10:21 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1121 AM CDT Thu Aug 31 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-011630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1121 AM CDT Thu Aug 31 2023 /1021 AM MDT Thu Aug 31 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to near-critical fire weather conditions are likely each
day Friday through Monday due to the combination of winds and low
humidity. The greatest concern will be Friday across southwest
Nebraska and Monday across central Nebraska, with more marginal winds
keeping the overall concern low for Saturday and Sunday.

Hot temperatures Friday through Monday will push heat index values
into the upper 90s to low 100s across much of central and southwest
Nebraska.

Later forecasts may require Heat Advisories in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.